Aggression & combativeness is not a reported side effect of taking lithium , maybe you should check it with the doc/pharmacist who prescribed the med.
Take care, wish your 16 year old the best!
Hello acoviello. No. These are are not normal side effects to taking lithium. I suggest you mention whats happening to his doctor. Regards, pledge
Was he manic before he started the lithium? Aggression and being combative can be symptoms of mania. I know that's how my mania manifested. Violence, non-stop screaming, etc. According to my semi-professional research, when bipolar is mixed with an anxiety disorder, the mania tends to manifest with violence, aggression, etc, rather than feeling great, feeling high and invincable, and so on. If you have access to a DSM, look up manic episode criteria - it explains it much better. I also agree you should call his doc right away, especially before he hurts himself or others. So sorry you're living through this hell!
i was on lithium and it never made me that way but i can get pretty agressive he might not be on a strong enough dose the dr might want to adjust his dose lithium is a mood stablelizer so it shouldnt make him agressive so i would say talk to his dr
I'm wondering if he might be having a hard time accepting that he has to take an anti-psychotic drug. Maybe he fears being labelled crazy, and resents being a "mental patient", especially at such a young age. There is a lot of bias against mental illness, and no matter what anyone says it is not like having cancer. He will need a lot of support from family, friends and a good therapist. We all know how difficult it is to not let the stigma of mental illness shame and hurt us. I wish him all the best, and he must know that he's not alone with this..
acoviello I know you are going thru hell, I identify and certainly empathize. I am bipolar as is my son, who is now 21. I don't think it is the lithium. For some it works miracles and for others, like myself, I couldn't tolerate it, made me so sick. With my son, at 15, he would become agressive and violent AFTER the mania started to ebb and the low started to come. It would also just happen in an instant if he didn't get his way or was extremely hurt (emotionally, ie. girlfriend, friends) or embarrassed by a teacher at school. At times he would destroy things, violent temper, and even pulled a knife on me. Then he would sink to the guilt, shame and extreme depression. It took time to get meds that worked for him, and a helluva lot of patience & calmness from me, (not easy) to get him grounded to the point I could get him under control. When he pulled the knife on me, I knew he needed more help than meds or anything I could do and I admitted him.
After just one week in-patient, with a whole lot of counseling and changing his meds, things have been much much better. Committing him was hard for me, but he got the help he needed and has done very well since then. Teenagers are not receptive to parental counseling, especially while experiencing the mood swings. While in the hospital, he gained knowledge about his disorder from professionals, and knowledge gives us all power. We had family counseling together also as a part of his treatment. He still will forget to watch out for his "triggers" but he has improved so much these past few years, I do not regret admitting him. I feel for you so. I know the pain and hardship and worry, and the feeling of helplessness and the FEAR. Talk with his doctor. Although the meds helped my son, once we found the right ones, I think he was helped even more from group therapy with his peers. It helped him to know he was not alone in this disease, and it helped him to realize that others were in way worse conditions and home situations. When he was discharged he was greatful for the experience. (going in he was furious with me). I'm not saying "committ" your son. Only you know whats going on. However, if the aggression turns to violence or attempted violence, please consider it, as long as its in a good mental center with a good reputation, not a state or government institution. My prayers are with you, and hope that things get better for you and your son.
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I am curious about young kids and taking lithium, my son is 11 and is on serequal. would lithium wo?
Updated 12 Nov 2016 • 3 answers
Updated 23 Feb 2012 • 3 answers
Updated 15 Jun 2016 • 2 answers
Updated 9 Aug 2017 • 1 answer
I have been tapering off lithium carbonate. I was at 600 mg and went down to 300 mg I had no real...
Updated 26 Mar 2019 • 1 answer